Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



A note on the stability of traveling-wave solutions to a class of reaction-diffusion systems

Author: Jonathan Bell
Journal: Quart. Appl. Math. 38 (1981), 489-496
MSC: Primary 35B40; Secondary 35K55, 80A20, 92A15
DOI: https://doi.org/10.1090/qam/614555
MathSciNet review: 614555
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Many classes of reaction-diffusion systems have been shown to have traveling-wave solutions. For a class of such systems for which a comparison theorem can be used, we establish a wave stability result which roughly states that these wave solutions are asymptotically stable to perturbations which lie in some weighted $ {L_p}$-space if their speeds are sufficiently large. We then apply this result to some excitable systems, namely a model of the Belousov-Zhabotinskii reaction, a substrate-inhibition biochemical model, and a class of models recently studied by Fife.

References [Enhancements On Off] (What's this?)

  • [1] J. Bell, Modelling parallel, unmyelinated axons: pulse trapping and ephaptic transmission, SIAM J. Appl. Math., to appear MR 622880
  • [2] A. Berman and R. Plemmons, Nonnegative matrices in the mathematical sciences, Academic Press, 1979 MR 544666
  • [3] N. F. Britton, and J. D. Murray, Threshold, wave and cell-cell avalanche behavior in a class of substrate inhibition oscillators, J. Theor. Biol. 77, 317-332 (1979) MR 539085
  • [4] K. N. Chueh, C. C. Conley and J. A. Smoller, Positively invariant regions for systems of nonlinear diffusion equations, Ind. U. Math. J. 26, 373-392 (1977) MR 0430536
  • [5] C. Conley and J. Smoller, On the structure of magnetohydrodynamic shock waves, MRC Report No. 1336, 1973 MR 0368586
  • [6] R. J. Field and R. M. Noyes, Limit cycle oscillations in a model of a real chemical reaction, J. Chem. Phys. 60, 1877-1884 (1974)
  • [7] P. C. Fife, Singular perturbation and wave front techniques in reaction-diffusion problems, In Asymptotic methods and singular perturbations, SIAM-AMS Publ. 10, 23-50 (1976) MR 0521628
  • [8] P. C. Fife, Mathematical aspects of reacting and diffusing systems, Lecture Notes in Biomathematics, 28, Springer-Verlag, 1979 MR 527914
  • [9] A. Friedman, Partial differential equations of parabolic type, Prentice-Hall, 1964 MR 0181836
  • [10] I. M. Gelfand, Some problems in the theory of quasilinear equations, Amer. Math. Soc. Transl. 29, 295-381 (1963) MR 0153960
  • [11] A. L. Hodgkin and A. F. Huxley, A quantitative description of membrane current and its application to conduction and excitation in nerve, J. Physiol. 117, 500-544 (19 )
  • [12] F. Hoppensteadt, Mathematical theories of populations: demographic genetics and epidemics, Regional Conf. Ser. in Appl. Math., SIAM, Vol. 20, 1975 MR 0526771
  • [13] L. N. Howard and N. Kopell, Wave trains, shock fronts, and transition layers in reaction-diffusion equations, pp. 1-12, in Mathematical aspects of chemical and biochemical problems and quantum chemistry, Proc. SIAM-AMS Symp. 8, 1974 MR 0433038
  • [14] A. Jeffrey, and T. Kakutani Stability of the Burgers shock wave and the Korteweg-deVries solution, Ind. Univ. Math. J. 20, 463-469 (1970) MR 0268502
  • [15] D. A. Larson, On the existence and stability of bifurcated solitary wave solutions to nonlinear diffusion equations, J. Math. Anal. Appl. preprint, to appear.
  • [16] Y. I. Kanel', The behavior of solutions of the Cauchy problem with the time tends to infinity, in the case of quasilinear equations arising in the theory of combustion, DAN SSSR, 132, 268-271 (1960)
  • [17] Y. I. Kanel', Some problems involving burning-theory equations, DAN SSSR 136, 277-280 (1961)
  • [18] J.-P. Kernevez, G. Joly, M. C. Dubau, B. Bunow and D. Thomas, Hysteresis oscillations, and pattern formation in realistic immobilized enzyme systems, J. Math. Biol. 7, 41-56 (1979) MR 648839
  • [19] G. A. Klaasen, and W. C. Troy, The asymptotic behavior of solutions of a system of reaction-diffusion equations which models the Belovsov-Zhabotinskii chemical reaction, Preprint, 1979 MR 619137
  • [20] A. Kolmogoroff, I. Petrovsky, and N. Piscounoff, Etude de léquation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bull. Univ. Moshu, Ser. Internat., Sec. A, 1, 1-25 (1937)
  • [21] H. Kurland, Dissertation, Univ. of Wisconsin, Madison, 1978
  • [22] J. D. Murray, Lectures on nonlinear-differential equation models in biology, Clarendon Press, 1977
  • [23] J. D. Murray, Animal coat markings: a general pattern formation mechanism, preprint
  • [24] J. D. Murray, N. F. Britton and G. Joly, A model for hydranth regeneration in Tubularia, preprint, 1979 MR 539085
  • [25] H. J. K. Moet, A note on the asymptotic behavior of solutions of the KPP equation, SIAM J. Math. Anal. 10, 728-732 (1979) MR 533943
  • [26] L. A. Peletier, Asymptotic stability of traveling waves, in Instability of continuous systems, IUTAM Symposium, 1969
  • [27] J. Rinzel, Integration and propagation of neuroelectric signals, in MAA studies in mathematical biology (ed. Simon Levine), 1978
  • [28] D. H. Sattinger, On the stability of waves of nonlinear parabolic systems, Adv. in Math. 22, 312-355 (1976) MR 0435602
  • [29] D. H. Sattinger, Weighted norms for the stability of traveling waves. J. Diff. Eqs. 25, 130-144 (1977) MR 0447813
  • [30] F. F. Seelig, Chemical oscillations by substrate inhibition: a parametrically universal oscillator type in homogeneous catalysis by metal complex formation, Z. Naturforsch. 31a, 1168-1172 (1976)
  • [31] D. Thomas, Artificial enzyme membranes, transport, memory, and oscillatory phenomena, in Proc. int. symp. on analysis and control of immobilized enzyme systems (ed. D. Thomas and J.-P. Kernevez), 1976
  • [32] W. C. Troy, The existence of traveling wave front solutions of a model of the Belousov-Zhabotinskii chemical reaction, J. Diff. Eqs. (to appear) MR 571130
  • [33] H. F. Weinberger, Invariant sets for weakly coupled parabolic and elliptic systems, Rend. Mat. 8, 295-310 (1975) MR 0397126

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35B40, 35K55, 80A20, 92A15

Retrieve articles in all journals with MSC: 35B40, 35K55, 80A20, 92A15

Additional Information

DOI: https://doi.org/10.1090/qam/614555
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society